I have had frequent PACs for over two weeks. Wore a holter monitor for 20 hours and over 6000 were recoreded. Since then I can tell the frequency is much less but probably still a couple thousand or so in a 24 hour period. I also had some 'runs' or atrial tachycardia. I had a bout with these 3 or 4 years ago for a few days but they eventually went away. The cardiologist prescribed me a beta blocker and a medicine called Fleckanide (sp.?)... but I decided to wait to see how these things played out. He didn't seem overly concerned other than he commented that he wanted to prevent the heart from going comletely out of rhythm which would present another whole set of problems.
He has also ordered a 'mini sleep test' for me thinking sleep apnea may be part or all of the problem. Was curious if anyone else can idenfy with my experience? Thank you.
If you're having pac's and your dr is concerned about your heart going out of rhythm, I would suggest doing as he prescribed with the Flecainide. If you have any questions or problems, make sure you keep in direct contact with your dr - it's very important to keep that patient-dr relationship on a good level and dr's expect patients to take medicine if they prescribe it.
One thing I'm wondering about is; I've read Flecainide should be started under strict supervision so I'm wondering why they didn't do it in the office, hospital or contact you after prescribing it just to make sure you don't have any adverse reactions...but I could be wrong about that - I don't know if it's Flecainide you're taking I'm just guessing.
Sometimes sleep apnea does have a direct connection with arrhythmia's, what did your sleep test show?
Flecainide is a serious drug. Some of these drugs cause the dangerous rythm they are trying to prevent. I would never take any strong drug without having a serious talk with my cardio to be in agreement with them that this is worth the risk to take. If your doctor is not someone you are feeling very comfortable with, get a new one, but definately dont just blindly take a drug because someone says to take it. You should talk to another EP and see what they think and why.
Well, there are no objective reasons to treat PACs or short atrial tachy alone. They aren't dangerous, but sure, 6k a day must feel awful. I have 50-100 a day and I hate them. Doctors often choose beta blockers if our life quality is compromised.
If the doctor decided to prescribe flecainide, there is probably a reason, like atrial fibrillation. Did you ask your doctor why he did that? It's a powerful medication with potentially serious side effects, but most of them are often ruled out with a normal EKG. Ask your doctor but don't change medcations without asking your cardiologist! (a gp is not enough to decide to use flecainide or not)
I did not suggest he go against his doctor, but merely that he get another opinion as well as be sure to know pros and cons of taking or not taking it. You have said many times before you found a doctor that you (approved ) of, that you would have been dead basically if you just went along with their "qualified" decisions.
I guess I misunderstood when you said "lol I just noticed Lisa and I gave opposite advice" - my advice was to take the medicine as his dr prescribed lol so easy to misinterpret things on a forum isn't it?
qualified doctors had nothing to do with finding my problem - it was a complete fluke really....I hadn't been to my primary since Sept 2008. I broke my foot in June 2009 and went to a new primary because we moved across town...had I not broken my foot and went in, I would have been dead - plain and simple because I was told by every doctor previously "nothing was wrong".
Thanks to each of you for commenting. Flecainide is the drug, and I did speak to the cardiologist about taking it. He sensed I was concerned and suggested I first try the Beta Blocker to see if that resolved my issue. I have not spoken to him since I read the replies to this post, but when I questioned him about what results of the monitor, he stated "over 6000 PACs in a 20 hour period and 46 runs" and he mentioned some Atrial Tachycardia which may or may not be the same thing as the 'runs'??. There was no mention of Atrial Fibrillation...
Forgot to answer... I am doing a 'mini sleep' test this evening and won't know the results until Monday. One of those deals where you sleep with something on your finger to see the extent of oxygen, and saturation thereof, that one is getting while sleeping...
Actually I don't know how accurate this process will be. The contraption is about the size of a large cell phone and I just stick a little clamp on my finger and then sleep with it. It is not a full sleep study. The way it was explained to me is this test still is an indicator of sleep apnea. We will see...
It is a hard call when drugs are perscribed for something that is supposed to be benign.
My mom always said the same thing. I need to listen to my doctor. She took the Flecainide and almost died. She was rushed to the hospital with a pulse of 30. It was given to her for A-fib however not pacs, or pvcs. She is now under the care of a new doctor and this woman basically saved her life. (long story, but she had a hole in her heart that her original cardio knew about but did nothing to help her). So, I agree with bbxx. Get a second opinion if you feel unsure of your doctors decisions regarding the medicine he perscribes. You are getting a lot of pacs, but a beta blocker might be a good initial step in trying to settle them down. I take atenolol and it helps keep them under 300 a day (sometimes under 30 a day if I am lucky). My atrial runs are shorter as well.
My neighbor did the sleep study with the finger monitor and it worked well for her as they were able to determine that her oxygen level was normal. I guess if it shows below normal, the next step would be the full on sleep study.
I'm glad you called your doctor back. Beta blockers are much safer if they work for you.
I think for some people Flecainide can be dangerous. The way the cardiologist explained it to me is there is a risk for someone to take the drug who has had heard surgery or who has significant structural damage of the heart. My situation hopefully is different. I am 54 years old, never smoked, and walk 3 to 6 mile almost daily. Never, to my knowledge, had a heart problem other than a slow heartbeat. My ekg was normal and the echo I had a couple years ago showed slight ventricular hypotrophy due to possibly having an 'athletic heart'... but for now I have decided to forgo the Flecainide just to be on the safe side.
Obviously your doctors knows best. I was just giving you another scenerio to consider.
I'm glad he is willing to let you try the beta blocker first.
Especially if they have already settled down some without starting it yet.
Mine were horrible for the last 5 months and have finally started to give me some relief. For how long?....well I'll take every pvc/pac free minute I can!!
Just an update.. The 'mini' sleep test appears to have turned out okay.
PAC's seemed to have calmed down. I have totally quit caffeine and I believe that may be what has helped with the calming effect. I still have spells of them where I have 5 or so a minute, but I seldom feel any of the 'runs'. The last two nights I have been able to go to sleep and not feel my heart bouncing around feeling as if it is out of control. But still have them in the mornings when I awake. Hopefully they will totally go away and I won't need any of the medications. :) Time will tell....
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.